Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2003, 4:46 PM EDT for Bedford County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 4:46 PM EDT (20:46 UTC)
- Expired
- May 9, 2003, 5:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:05 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 092046 SVRRNK VAC019-092115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 515 PM EDT. * AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF FOREST...MOVING EAST AT 40 MPH. * SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE FOREST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. <<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3730 7950 3718 7960 3717 7938 3738 7924 $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 9, 2:30 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 230 PM EDT FRI MAY 9 2003 MODELS CONT TO HANDLE WAVES COMING OVER THE RIDGE WITH RELATIVELY GOOD CONSISTENCY. CRNT WAVE OF STORMS WILL EXIT THE REGION THIS EVENING...WITH ANOTHER WAVE PROGGED TO MOVE OVER THE MID-ATL AREA TMRW...ALBEIT JUST A BIT FURTHER NORTH. THEN UPR RIDGE PROGRESSES EAST. STRONG WAVE ROTATING THRU THE TROF OVER THE GREAT LAKES PUSHES A COLD FRONT THRU THE AREA SUNDAY. PCPN ALONG THE FRONT WILL DIMINISH THRU THE DAY AS DYNAMICS PULL OUT TO THE NORTH. CLEARING SUNDAY NIGHT...WITH MOSTLY CLEAR AND COOL WX THRU TUESDAY NGT OR WED. SOME UPSLOPE SHOWERS POSSIBLE IN THE FAR NW MONDAY AFTN AND EVE. NEXT WAVE STILL PROGGED TO APPROACH THE AREA TOWARD THURSDAY AND FRIDAY. FCSTID = 9 ROA 65 82 67 83 / 30 30 30 40 LYH 62 83 68 84 / 30 30 30 30 DAN 64 87 69 87 / 30 30 30 30 BLF 60 79 64 72 / 30 30 30 50 LWB 57 78 61 70 / 30 30 40 50 BCB 60 80 63 76 / 30 30 30 40 TNB 60 77 59 74 / 30 30 20 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, May 9, 4:55 AM EDT, 11 hours 51 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100845- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 455 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY WARNING AREA TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY WEATHER EXPECTED THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. AMS
In the hours before
Special weather statement, May 9, 12:05 PM EDT, 4 hours 41 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ 042>045-101000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT FRI MAY 9 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EARLY TONIGHT. THE THREAT THIS AFTERNOON AND EARLY TONIGHT IS GREATEST ACROSS THE GREENBRIER VALLEY...THE ALLEGHANY HIGHLANDS... AND AREAS NORTH OF A LINE FROM ROANOKE TO LYNCHBURG. THIS AREA WILL BE IN THE VICINITY OF A WARM FRONT THAT WILL BE PUSHING NORTH. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY SOME OF THESE STORMS. ELSEWHERE SCATTERED THUNDERSTORMS MAY DEVELOP...WITH THE POTENTIAL FOR ISOLATED STORMS TO CONTAIN LARGE HAIL AND DAMAGING WINDS. ACTIVATION OF SKYWARN SPOTTER GROUPS MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THE SEVERE STORM POTENTIAL TODAY AND TONIGHT. AMS/SPN
Special weather statement, May 9, 2:30 PM EDT, 2 hours 16 minutes before
WVZ045-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT FRI MAY 9 2003 STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM. SOME OF THE STORMS MAY CONTAIN SMALL HAIL AND STRONG GUSTY WINDS...AS WELL AS FREQUENT DANGEROUS LIGHTNING. $S BS
Local storm report, May 9, 4:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM RONCEVERTE WV 0.88 IN HAIL
05/09/03 GREENBRIER
0300 PM ARVONIA VA WIND DAMAGE
05/09/03 BUCKINGHAM NUMEROUS TREES DOWN ALONG
NORTHERN BORDER OF COUNTY
0300 PM 1SW EARLEHURST VA 0.75 IN HAIL
05/09/03 GILES
0355 PM 1S BEDFORD VA WIND DAMAGE
05/09/03 BEDFORD LARGE TREE BRANCHES BLOWN
DOWN.
0415 PM ALTAVISTA VA WIND DAMAGE
05/09/03 CAMPBELL TREES DOWN. SIGNS BLOWN
DOWN.
0440 PM HURT VA WIND DAMAGE
05/09/03 PITTSYLVANIA NUMEROUS TREES DOWN.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:45 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 30 min |
| May 9, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 24 min |
| May 9, 2:59 PM EDT | Tornado Warning | RNK | Buckingham | 31 min |
| May 9, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 23 min |
| May 9, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 29 min |
| May 9, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 37 min |
| May 9, 4:07 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 23 min |
| May 9, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 34 min |
| May 9, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 24 min |
| May 9, 4:28 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 47 min |
| May 9, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 30 min |
| May 9, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 29 min |
| May 9, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 26 min |
| May 9, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.